Florida, 2016Tornado and Damaging Winds in Florida, August 13, 2016
August 13, 2016 · NWS TBW · 3 events in 3 counties and zones
Abundant tropical moisture and intense solar heating helped fuel scattered thunderstorms that moved northwest across the Florida Peninsula during the afternoon and early evening hours. One of these storms spun up a brief tornado in Lee County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant tropical moisture and intense solar heating helped fuel scattered thunderstorms that moved northwest across the Florida Peninsula during the afternoon and early evening hours. One of these storms spun up a brief tornado in Lee County. Other storms produced severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 13, 2:09 PM EST, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 13, 2:09 PM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
309 PM EDT SAT AUG 13 2016
.SHORT TERM (Tonight-Sunday)...
A strong U/L ridge over the central Atlantic will maintain a
ridge axis across the southeast U.S. and Florida through Sunday.
Surface high pressure will also hold over the forecast area with
the ridge axis remaining north of the region which will keep
southeast boundary layer flow across west central and southwest
Florida. This will act to hold the west coast sea breeze boundary
near the coast Sunday afternoon which will be the focus for mid to
late afternoon showers and thunderstorms. A TUTT cell will move
over the Florida peninsula tonight and will push slowly northwest
to the Florida panhandle on Sunday. This will place west central
Florida on the east side of the TUTT on Sunday which will allow
for an increase in deep layer moisture, increasing instability,
with an increase in areal coverage of afternoon showers and
thunderstorms. Temperatures will continue to run a few degrees
above climatic normals.
.LONG TERM MID/LONG TERM...(Monday Night through next
Saturday)...
An upper level ridge builds in across the southeast U.S. through
midweek then begins to weaken as an inverted trough aloft moves
across the Bahamas WED then FL on THU. Long wave troughiness
builds down the eastern seaboard to the FL trough at the end of
the work week. This troughiness then begins to shift east during
the weekend. Atlantic high pressure ridges westward...across the
southeast U.S. coast to the lower Mississippi Valley through THU.
The ridge slips into northern FL FRI and central FL SAT with a
relaxing pressure gradient.
The atmosphere remains moist with PWAT values running from 1.5 to
over 2 inches at times. This will support showers and thunderstorms
in the scattered...but occasionally numerous...range with some
variation day to day. Initially the gradient will be tight enough to
limit sea breezes to near the coast...focusing the greatest
shower/storms coverage there in the afternoons and early evenings.
But as the gradient slackens the sea breezes will be able to push
farther inland...with higher shower/storms coverage over the
interior. Temperatures will be near normal for the highs while the
lows run just above.
&&
.AVIATION...
VFR conditions expected next 24 hours. Scattered thunderstorms may
impact primarily PIE/TPA/SRQ/LAL late this afternoon/early this
evening. Skies will become mostly clear at all terminals after
midnight. Better chance of thunderstorms impacting all terminals
Sunday afternoon with local MVFR cigs and IFR vsbys.
&&
.MARINE...
Surface high pressure will remain over the waters through the period
with winds generally less than 15 knots with seas less than 4 feet
each day. Main hazard will be mainly nocturnal and early morning
scattered thunderstorms which may produce locally gusty winds a
rough seas.
&&
.FIRE WEATHER...
High dew points across west central and southwest Florida will
keep minimum afternoon relative humidity values above critical
levels each day.
&&
.Preliminary Point Temps/PoPs...
TPA 77 90 78 93 / 20 50 30 50
FMY 76 91 77 92 / 20 50 20 50
GIF 75 92 76 92 / 10 50 10 50
SRQ 76 90 77 92 / 20 50 30 50
BKV 73 92 75 93 / 20 50 30 50
SPG 78 90 79 92 / 20 50 30 50
&&
.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...13/Oglesby
MID TERM/LONG TERM/DECISION SUPPORT...09/Rude
Hazardous weather outlook, Aug 13, 3:45 AM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
445 AM EDT SAT AUG 13 2016
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-140845-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
445 AM EDT SAT AUG 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING...ESPECIALLY ALONG AND EAST OF THE INTERSTATE 75 CORRIDOR.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
...THUNDERSTORM IMPACT...
A TYPICAL SUMMERTIME PATTERN WILL CONTINUE WITH SCATTERED MAINLY
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING STRONG GUSTY WINDS... LOCALLY HEAVY
RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
FLEMING
In the hours before
Special weather statement, Aug 13, 2:21 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
321 PM EDT SAT AUG 13 2016
FLZ160-162-260-132000-
COASTAL SARASOTA FL-COASTAL CHARLOTTE FL-INLAND SARASOTA FL-
321 PM EDT SAT AUG 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR SARASOTA AND NORTHWESTERN
CHARLOTTE COUNTIES UNTIL 400 PM EDT...
AT 321 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF NORTH PORT...MOVING NORTHWEST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTH PORT...LAUREL...GROVE CITY...ROTONDA...PLACIDA...PALM ISLAND...
NOKOMIS...OSCAR SCHERER STATE PARK...SOUTH VENICE...WARM MINERAL
SPRINGS...GULF COVE...EL JOBEAN...VENICE GARDENS AND OSPREY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2693 8243 2713 8256 2726 8237 2690 8214
2680 8230
TIME...MOT...LOC 1921Z 143DEG 19KT 2692 8228Special weather statement, Aug 13, 3:13 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
413 PM EDT SAT AUG 13 2016
FLZ239-132045-
INLAND LEVY FL-
413 PM EDT SAT AUG 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEVY COUNTY UNTIL
445 PM EDT...
AT 412 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CHIEFLAND...MOVING NORTHWEST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHIEFLAND...ANDREWS...MANATTEE ROAD AND FANNING SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 2958 8285 2958 8276 2945 8268 2940 8283
2956 8295 2958 8294 2959 8294 2959 8286
TIME...MOT...LOC 2012Z 145DEG 14KT 2950 8280Thunderstorm Wind, Sarasota
- When
- August 13, 3:30 PM EST
- Where
- Sarasota County, 0.99 mi SW of Bee Ridge
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 27.269, -82.481
Broadcast media relayed pictures of a tree that was knocked down on a house and broke through the roof.
Thunderstorm Wind, Manatee
- When
- August 13, 3:35 PM EST
- Where
- Manatee County, 0.41 mi SW of Tallevast
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 27.395, -82.554
The ASOS at Sarasota Bradenton International Airport measured a 53 knot thunderstorm wind gust.
Tornado, Lee
- When
- August 13, 6:26 PM EST to 6:28 PM EST
- Where
- Lee County, 1.19 mi SE of Tice to 1.09 mi SE of Tice
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 15 yd
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 26.660, -81.804
Lee County Emergency Management reported that 4 businesses along Zip Drive and Corporation Circle in Fort Myers sustained damage along a narrow path. Multiple funnel cloud photographs were also taken in the vicinity, hinting that the damage was likely caused by a brief tornado touchdown. Damage was mostly being partially peeled back, and gutters being ripped off of buildings.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in New York, August 13, 201623 injured · $1.0 million · 70 kt wind · 94 events
- Flash Flooding and Flooding in Missouri, August 13 to 17, 20161 death · $220,000 · 12 events
- Hail and Damaging Winds in Pennsylvania, August 13 to 16, 20161 death · 2 injured · 52 kt wind · 6 events
- Wildfire in California, August 13 to 26, 2016$1.5 million · 1 event
- Damaging Winds in New York, August 13, 2016$241,000 · 50 kt wind · 21 events
- Flash Flood and Flooding in Massachusetts, August 13 to 14, 2016$181,000 · 50 kt wind · 23 events
- Damaging Winds in New York, August 13, 2016$130,000 · 70 kt wind · 17 events
- Damaging Winds and Lightning Strike in Connecticut, August 13, 2016$96,000 · 50 kt wind · 7 events
- Flash Flooding and Flooding in Illinois, August 13 to 17, 2016$36,000 · 14 events
- Damaging Winds and Lightning Strike in Connecticut, August 13 to 14, 20161 injured · $27,000 · 61 kt wind · 10 events
- Flash Flood and Damaging Wind in Texas, August 13, 2016$40,000 · 50 kt wind · 2 events
- Damaging Wind in Ohio, August 13, 2016$35,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643204, 643201, 643093.